Tennessee, 2012Hail in Tennessee, April 30, 2012
April 30, 2012 · NWS MRX · 1 event in 1 county or zone
A boundary across the area triggered isolated thunderstorms over east Tennessee during the afternoon hours. One of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated thunderstorms over east Tennessee during the afternoon hours. One of the storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 30, 1:48 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 30, 1:48 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT MON APR 30 2012
.SHORT TERM (TONIGHT AND TUESDAY)...OLD FRONTAL BOUNDARY CONTINUES
TO BE STALLED TO OUR NORTH. UPSTREAM CONVECTION IS EXPECTED TO
WEAKEN AND LIFT NORTH ALONG THE BOUNDARY OVERNIGHT. SOME OF THIS
ACTIVITY SHOULD ALSO REACH INTO THE MRX CWA LATE TONIGHT INTO
TUESDAY MORNING. COVERAGE SHOULD BE LIMITED AND WILL KEEP POPS AT
20 TO 30. OTHERWISE...CONTINUED WARM THROUGH THE SHORT TERM WITH
80S ONCE AGAIN ACROSS MOST VALLEY LOCATIONS TUESDAY AFTERNOON.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...LACK OF A FOCUSING
FEATURE SUCH AS A FRONT DURING THE EXTENDED PERIODS...SUGGESTS
MOSTLY DIURNAL CONVECTION OF LESS THAN SCATTERED COVERAGE. HOWEVER
THE UPPER RIDGE DOES PERIODICALLY BREAK DOWN...WHICH COULD ALLOW FOR
SOME NOCTURNAL CONVECTION TO AFFECT THE FORECAST AREA. SOME DEGREE
OF CONFIDENCE IN ADJUSTING POPS FOR BREAKS (NO OR VERY LOW POP) IN
MORNINGS AND AFTER MIDNIGHT...FOR WEDNESDAY NIGHT THROUGH SUNDAY.
NEW DAY 7 (MONDAY) CONTINUES TO TREND WET...SO SLIGHT CHANCE POPS
WERE INTRODUCED FOR NOW FOR BOTH MONDAY AND MONDAY NIGHT.
WARM FRONT OR WEAK COLD FRONT STAY TO OUR NORTH AND 500 MB HEIGHTS
SUGGEST STAYING SEVERAL DEGREES ABOVE CLIMO...ESPECIALLY FOR MAXES.
30/12Z GFSX MOS MAXES WERE JUST ABOUT AS WARM AS 30/00Z MAXES...SO
I NUDGED HIGHS MOST DAYS MUCH CLOSER TO AT LEAST THE 30/00Z NUMBERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 64 86 64 88 63 / 20 20 10 10 10
KNOXVILLE AIRPORT, TN 63 84 64 87 63 / 20 30 10 10 10
OAK RIDGE, TN 63 85 63 86 62 / 20 30 10 10 10
TRI CITIES AIRPORT, TN 59 81 56 84 57 / 30 30 20 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/TG
Hazardous weather outlook, Apr 30, 2:16 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT MON APR 30 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT MON APR 30 2012 /216 AM CDT MON APR 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG THE HIGHER TERRAIN OF EAST TN AND SOUTHWEST NC.
SOME HAIL MAY BE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST TN AND
SOUTHWEST VIRGINIA ON TUESDAY...AND SOME OF THE STRONGER STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE EXPECTED ISOLATED
COVERAGE OF ANY SEVERE STORMS.
In the hours before
Special weather statement, Apr 30, 3:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT MON APR 30 2012
TNZ045>047-302115-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
439 PM EDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL
515 PM EDT...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BANNER HILL...OR NEAR ERWIN...MOVING
NORTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMPTON...UNICOI...
LIMESTONE COVE...MILLIGAN COLLEGE...ROAN MOUNTAIN AND ELK MILLS.
17
Hail, Carter
- When
- April 30, 4:15 PM EST to 4:17 PM EST
- Where
- Carter County, 4 mi S of Roan Mtn
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.142, -82.070
Park service personnel reported thunderstorms produced quarter-size hail 4 miles south of Roan Mountain at the Roan Mountain State Park Office headquarters.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 30, 2012EF2 · 53 events
- Tornado and Flash Flood in Texas, April 30, 2012$100,000 · EF0 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2012$87,000 · EF1 · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 30, 2012EF1 · 41 events
- Hail and Damaging Winds in Kansas, April 30, 2012$15,000 · 1.75 in hail · 10 events
- Hail in Texas, April 30, 2012$300 · 2.75 in hail · 9 events
- Flash Flood and Hail in Texas, April 30, 2012$2,000 · 4.25 in hail · 8 events
- Flooding and Damaging Winds in Indiana, April 30, 2012$3,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20124 events
- Hail and Damaging Winds in Kentucky, April 30, 201265 kt wind · 4 events
- Hail and Damaging Wind in Indiana, April 30, 20121 in hail · 4 events
- Hail in North Carolina, April 30, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375150.